Alert archive / Alabama / Flash Flood Warnings in 1999
Flash Flood Warning 12, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 6, 1999, 4:35 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1999, 4:35 PM CDT (21:35 UTC)
- Expired
- May 6, 1999, 6:30 PM CDT
- In force
- 115 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Covington County, AL, Crenshaw County, AL
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 062137 FFWMOB ALC039-041-062330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 435 PM CDT THU MAY 6 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLASH FLOOD WARNING FOR... COVINGTON COUNTY IN SOUTHERN ALABAMA SOUTHERN CRENSHAW COUNTY IN SOUTHERN ALABAMA * UNTIL 630 PM CDT * AT 420 PM CDT... AREA SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT PERSONNEL REPORTED FLOODING OF COUNTY ROAD 77 ONE MILE SOUTH OF ROSE HILL...WHERE THE ROAD WAS REPORTED DAMAGED. OTHER FLOODED AREAS INCLUDE COUNTY ROAD 27 BETWEEN COUNTY ROADS 69 AND 71. IN CRENSHAW COUNTY...WATER WAS REPORTED COVERING MOST ROADS IN THE SOUTHERN PART OF THE COUNTY. NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER MOST OF COVINGTON AND SOUTHERN CRENSHAW COUNTIES. THEY ARE MOVING NORTHEAST AT 30 MILES AN HOUR...BUT AREA MOVEMENT WAS SLOWLY EAST. * THIS WILL CAUSE WIDESPREAD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS IN THE OVER MOST OF COVINGTON AND SOUTHERN CRENSHAW COUNTIES. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. WATER WHICH LOOKS SHALLOW CAN BE A DECEPTIVE DEATH TRAP.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:22 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 6, 2:22 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 222 PM CDT THU MAY 6 1999 UPPER AIR ANALYSIS SHOWS LARGE TROF POSITIONED OVER CENTRAL CONUS WITH SERIES OF UPPER DISTURBANCES ROTATING THROUGH BASE OF TROF. FIRST ONE SLOWLY EXITING REGION WITH LINGERING STORMS OVER E CENTRAL WARNING AREA. SOME OF THESE HAVE DROPPED VERY HEAVY RAINS OVER THE PAST FEW HOURS WITH REPORTS OF WATER OVER ROADS IN COVINGTON COUNTY. NEXT DISTURBANCE...AS PER WATER VAPOR ANIMATIONS... HAS A WELL DEFINED CIRCULATION DROPPING ESE ACROSS THE RED RIVER VALLEY OF N TX/S OK. CONDITIONS OUT THE DOOR AND ACROSS EASTERN FORECAST AREA ARE QUITE MUGGY AND TROPICAL AHEAD OF A FRONTAL BOUNDARY WHICH IS SLOWING ITS EASTWARD MOVEMENT OVER CENTRAL MS. THE MID LEVEL DISTURBANCE COMING OUT OF THE SOUTHERN PLAINS...INTERACTING WITH STALLING FRONT MAKES FOR A CHANCE OF SEEING REDEVELOPMENT OF CONVECTIVE ACTIVITY OVERNIGHT. BEST INSTABILITY/COOLING ALOFT WILL RIDE ACROSS N MS/N AL WITH FORECAST AREA CATCHING THE SRN END. ALTHOUGH IN A WEAKENED STATE...SURFACE FRONT KEEPS ITS IDENTITY ALONG THE COASTAL STATES NEXT COUPLE DAYS. WITH THIS IN MIND...COULD GET SOME WIDELY SCATTERED DEVELOPMENT LATTER PERIODS...ESPECIALLY DURING AFTERNOONS WHEN AIRMASS WARMS AIDING DESTABILIZATION OF LOCAL ENVIRONMENT. WITH DEWPOINTS ALONG COASTAL SECTIONS IN LOWER 70S WILL OPT TO GO ABOVE GUIDANCE. HOWEVER...MUST TAKE INTO ACCOUNT COOLING FROM ANY RAINFALL ACTIVITY OVER FORECAST SITES. WILL ALSO NEED TO WATCH FOR FOG DEVELOPMENT AS WELL...IN THOSE AREAS WHERE WINDS LIGHTEN UP AND THERE ARE BREAKS IN CLOUDS. OVER THE COASTAL WATERS WILL MAINTAIN COASTAL FLOOD WARNING THROUGH 5 PM CDT AS TIDES ARE JUST OVER A FOOT ABOVE NORMAL AND WE APPROACH ASTRONOMICAL HIGH TIDES. MOB 66/85/64/86 3212 PNS 70/82/67/86 3212 DTS 71/81/67/81 3212 GZH 64/82/60/86 5212 10
In the hours before
Local storm report, May 6, 2:55 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT THU MAY 06 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM LUVERNE AL NUMEROUS REPORTS OF
05/06/99 CRENSHAW ROADS AND LOW WATER CROSSINGS
BEING FLOODED. REPORTED BY
EMA OFFICIALS.
200 PM ANDALUSIA AL SEVERAL ROADS IN THE
05/06/99 COVINGTON NORTHERN PART OF COUNTY
COVERED BY WATER. REPORTED
BY EMA OFFICIALS.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:38 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 37 min |
| May 6, 5:15 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 45 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 45 min |
| May 6, 5:47 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 58 min |
| May 6, 5:57 AM CDT | Severe Thunderstorm Warning | MOB | Monroe | 63 min |
| May 6, 6:28 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 32 min |
| May 6, 7:00 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 45 min |
| May 6, 7:01 AM CDT | Severe Thunderstorm Warning | MOB | Monroe | 44 min |
| May 6, 7:28 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 47 min |
| May 6, 12:48 PM CDT | Flash Flood Warning | MOB | Covington, Crenshaw | 102 min |
| May 6, 2:32 PM CDT | Flash Flood Warning | MOB | Covington, Crenshaw | 118 min |
Nearby
Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.